Infants  |  Medicines

Ranitidine (Zantac®) and Babies

The Bottom Line

Up to 70% of infants vomit at least once a day until they are four months old. They may suffer from gastroesophageal reflux. Sometimes doctors prescribe ranitidine for these babies. Parents often panic after giving the wrong dose of ranitidine. Ranitidine overdoses usually don't cause problems; parent should call Poison Control anyway for specific advice.

The Full Story

If you are treating your newborn baby with ranitidine (Zantac®) for heartburn, you are not alone. In fact, gastroesophageal reflux (GER), also called heartburn, acid reflux or indigestion, is extremely common in infants and children. As many as 70% of infants vomit at least once every day in their first four months of life due to GER.

GER occurs when stomach acid backs up into the esophagus, the food pipe that connects the throat to the stomach. Because the esophagus is sensitive and not as thick as the stomach, acid in the esophagus causes pain. Infants with GER may have vomiting, irritability because of the pain, trouble feeding and a cough that does not go away. 

GER often goes away on its own by the time a child is six months old. Until then, doctors often prescribe ranitidine to help relieve the pain and discomfort caused by GER. Ranitidine works by reducing the acid in the stomach. It is given to infants and children in syrup form, though it is also available as tablets.

The prescribed dosing for ranitidine syrup can be confusing. Many parents make mistakes in dosing their children. For instance, a common mistake is to give 7 milliliters instead of the prescribed 0.7 milliliters. This is ten times the dose ordered by the doctor.

When parents realize the mistake, they call Poison Control in a panic. Poison Control experts tell them that ranitidine is safe and well-tolerated. In an overdose, it may cause mild drowsiness. Some children may also have short-term nausea, vomiting and diarrhea. Severe or life-threatening symptoms are very rare.

Prevent mistakes with ranitidine (and other medicines):

  • Have a routine for who gives a child medicine and when.
  • Use a checklist, schedule, or calendar to note when a child is given medicine.
  • Read the label carefully for the right dose – every time you give medicine.
  • Use measuring syringes for medicines. Get them from your doctor or pharmacy. DO NOT use household spoons and cups to measure medicine doses.

If a child gets too much ranitidine, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away at 1-800-222-1222. Take the package to the computer or the phone. Whether you call or go online for poison control guidance, you'll learn what symptoms to watch for. Usually, no treatment is needed. But, if you need to do anything, you'll get expert recommendations.

Serkalem Mekonnen, RN, BSN, MPH
Certified Specialist in Poison Information


For More Information

Information for parents about gastrointestinal reflux in children (AAP)

References

Blanco FC, Davenport KP, Kane TD. Pediatric gastroesophageal reflux disease. Surg Clin N Am. 2012; 92:541–558.

Lightdasle JR, Gremse DA, American Academy of Pediatrics Section on Gastroenterology, Hepatology, and Nutrition. Pediatrics. 2013;131;e1684; originally published online April 29, 2013; DOI: 10.1542/peds.2013-0421.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Have a routine for who gives a child medicine and when.
  • Use a checklist, schedule, or calendar to note when a child is given medicine.
  • Read the label carefully for the right dose – every time you give medicine.
  • Use measuring syringes for medicines. Get them from your doctor or pharmacy. DO NOT use household spoons and cups to measure medicine doses.

This Really Happened

A 4-month-old girl was prescribed ranitidine 15 milligrams (mg) per milliliter (mL). Each dose was supposed to be 0.8 mL, or 12 mg. By mistake, her mother gave her 8 mL of the ranitidine, or 120 mg, a 10-fold dosing error. The family called 911 and the child was taken to the emergency room. She was observed for a few hours, was fine, and was sent home. The treating emergency physician consulted Poison Control. Had the parents called Poison Control first, home observations would have been recommended, not a trip to the emergency room.